Systemic administration of the potassium channel blocker 4-aminopyridine (4-AP) elicits acute convulsions. Synchronized tonic-clonic activity develops during the first hour after the treatment. However, subsequent chronic spontaneous seizures do not appear which suggests changes in neuronal excitability. The aim of our present work was to evaluate alterations in the glutamatergic transmission in the somatosensory cortex of rats following daily, brief convulsions elicited by 4-AP treatment. Changes in general neuronal excitability and pharmacological sensitivity of glutamate receptors were tested in ex vivo electrophysiological experiments on brain slices. In parallel studies quantitative changes in subunit composition of glutamate receptors were determined with immunohistoblot technique, together with the analysis of kainate induced Co2+ uptake. The results of our coordinated electrophysiological, receptor-pharmacological and histoblot studies demonstrated that repeated, daily, short convulsions resulted in a significant decrease of the general excitability of the somatosensory cortex together with changes in ionotropic glutamate receptor subunits. The relative inhibitory effect of the AMPA receptor antagonist, however, did not change. The NMDA receptor antagonist exerted somewhat stronger effect in the slices from convulsing animals. 4-AP pretreatment resulted in the attenuation of kainate induced Co2+ uptake, which suggests either reduction in non-NMDA receptors numbers or reduction in their Ca2+ permeability. Repeated seizures decreased GluR1-4 AMPA receptor subunit levels in all cortical layers with a relaitve increase in GluR1 subunits. While the principle NR1 NMDA receptor subunit showed no significant change, the staining density of NR2A subunit increased. These changes in ionotropic glutamate receptors are consistent with reduced excitability at glutamatergic synapses following repeated 4-AP induced seizures.
|Translated title of the contribution||Repeated 4-aminopyridine induced seizures diminish the efficacy of glutamatergic transmission in the neocortex|
|Pages (from-to)||136 - 145|
|Number of pages||10|
|Publication status||Published - Sep 2009|
Vilagi, I., Dobo, E., Borbely, S., Czege, D., Molnar, E., & Mihaly, A. (2009). Repeated 4-aminopyridine induced seizures diminish the efficacy of glutamatergic transmission in the neocortex. Experimental Neurology, 219(1), 136 - 145. https://doi.org/10.1016/j.expneurol.2009.05.005